Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 33, NWS Pittsburgh, PA

May 15, 2003Carroll County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at May 15, 2003, 9:34 PM EDT for Carroll County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2003, 9:34 PM EDT (01:34 UTC)
Expired
May 16, 2003, 12:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Carroll County, OH

The radar

The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 160138
FFWPBZ
OHC019-160430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
934 PM EDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARROLL COUNTY IN OHIO

* UNTIL 1230 AM EDT

* AT 934 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY 
HEAVY RAINFALL ACROSS THE EXTREME WESTERN PART OF CARROLL COUNTY.  
RAINFALL RATES IN THIS AREA ARE HIGH ENOUGH TO CAUSE FLOODING OF 
STREAMS...CREEKS AND ROADWAYS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...LINDENTREE...MORGES...    
  BEGGAR RUN AND HUFF RUN.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:07 PM EDT, 6 hours 27 minutes earlier.

Area forecast discussion, May 15, 3:07 PM EDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT THU MAY 15 2003

CLOSED UPPER LOW EVOLVES INTO OPEN WAVE OVNGT AS IT MOVES SE WITH
RESULTING NEG TILT TROF BEFORE SLOWLY EASING EWD TO COAST BY SAT
MRNG. ABUNDANT MOISTURE/LOW LVL JET WILL CONCENTRATE TWD RIDGES
SO HAVE DECIDED TO ISSUE FFA FOR FAR SE 3 RDGE CNTYS TNGT...AREAS FROM
MGW TO CONPA WILL ALSO BE MONITORED. WILL KEEP PRECIP IN MOST OF FRI
EAST OF UPPER OHIO RVR. AS NEXT SYSTEM MOVES OUT FROM S CNTRL PLAINS
LTR MDL RUNS NOW SUGGEST THAT BACKWASH OF CLDS FOR SAT/SAT NGT IN ASSN
WITH E COAST WEAKENING UPPER LOW. WILL MENTION CHC POPS TO BLEND WITH
ADJ OFFICES FOR SAT NGT/PSBLY SUN IN FAR SE 3 RDGE CNTYS.
STRONG/FAST MOVING FRONT WILL BRING THREAT FOR -SHRA/TSTMS TUES AFTN/NGT
FLWD BY HI PRES.

GUID TEMPS LOOK OK.

.PBZ...
MD...FLOOD WATCH TIL 4AM FRI MDZ001.
OH...FLOOD WARNING UNTIL 1000 AM EDT FRI FOR ZONE OHC031.
PA...REC BOATING ADV PAZ021.
WV...FLOOD WATCH TIL 4AM FRI WVZ023-041.
Hazardous weather outlook, May 15, 5:07 AM EDT, 16 hours 27 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 15, 4:21 PM EDT, 5 hours 13 minutes before
OHZ040-041-049-050-WVZ001-002-152130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 PM EDT THU MAY 15 2003

THUNDERSTORMS DEVELOPING OVER EASTERN OHIO MAY BRING GUSTY WINDS,
FREQUENT LIGHTNING AND THE POSSIBLITY OF SMALL HAIL. STORMS ARE
MOVING TO THE EAST AT 10 TO 20 MPH.  SOME COMMUNITIES THAT MAY BE IN
THE PATH OF THESE STORMS INCLUDE...LISBON...EAST
PALESTINE...CARROLTON...WINTERSVILLE AND STEUBENVILLE IN OHIO AND
CHESTER AND COLLIERS IN WEST VIRGINIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 15, 5:05 PM EDT, 4 hours 29 minutes before
PAZ020-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT THU MAY 15 2003

THUNDERSTORMS DEVELOPING OVER EASTERN OHIO MAY BRING GUSTY WINDS,
FREQUENT LIGHTNING AND THE POSSIBLITY OF SMALL HAIL.  SOME
COMMUNITIES IN THE PATH OF THESE STORMS
INCLUDE...MIDLAND...SHIPPINGPORT...HOOKSTOWN AND FRANKFORT SPRINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 15, 6:26 PM EDT, 3 hours 8 minutes before
PAZ020-WVZ001-152345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EDT THU MAY 15 2003

THUNDERSTORMS HAVE REDEVELOPED OVER THE NORTHERN WEST VIRGINIA
PANHANDLE.  THESE STORMS MAY CONTAIN HEAVY RAIN...GUSTY
WINDS...FREQUENT LIGHTNING AND SMALL HAIL.  TOWNS IN THE PATH OF
THESE STORMS INCLUDE NEW CUMBERLAND AND NEW MANCHESTER IN WEST
VIRGINIA AND KENDALL AND HOOKSTOWN IN PENNSYLVANIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 15, 7:43 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
743 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    NEW CUMBERLAND            WV   FLASH FLOODS
05/15/03   HANCOCK                        NUMEROUS ROADS AND
                                          PROPERTY FLOODED FROM
                                          HARDINS RUN. REPORTED BY
                                          TRAINED OBSERVER

0705 PM    NEW MANCHESTER            WV   FLASH FLOODS
05/15/03   HANCOCK                        NUMEROUS ROADS FLOODED
                                          NEAR TOMLINSON RUN STATE
                                          PARK. REPORTED BY EMERGENCY
                                          MANAGEMENT

ART
Local storm report, May 15, 8:28 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
828 PM EDT THU MAY 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    NEW CUMBERLAND            WV   FLASH FLOODS
05/15/03   HANCOCK                        NUMEROUS ROADS AND
                                          BASEMENTS FLOODED AND
                                          STREAMS OUT OF THEIR BANKS
                                          COUNTYWIDE. REPORTED BY LAW
                                          ENFORCEMENT

0805 PM    3 NW TORONTO              OH   FLASH FLOODS
05/15/03   JEFFERSON                      CROXTON RUN OUT OF ITS
                                          BANKS AND FLOODED HALE
                                          ROAD. REPORTED BY TRAINED
                                          OBSERVER
Special weather statement, May 15, 9:19 PM EDT, 15 minutes before
OHZ039-040-049-050-160330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
919 PM EDT THU MAY 15 2003

AN AREA OF THUNDERSTORMS HAS DEVELOPED OVER EAST CENTRAL OHIO. STORMS
IN TUSCARAWAS COUNTY HAVE REMAINED NEARLY STATIONARY.  THE MAIN
CONCERN WITH THESE WILL BE HEAVY RAIN AND LIGHTNING. GUSTY WINDS AND
SMALL HAIL ARE ALSO POSSIBLE.  TOWNS THAT WILL BE AFFECTED BY THESE
STORMS ARE SOMERDALE...MINERAL CITY...ZOARVILLE AND SANDYVILLE IN
TUSCARAWAS COUNTY.  OTHER CITIES THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE SCIO AND NEW RUMLEY IN HARRISON COUNTY...SMITHFIELD
AND BLOOMINDALE IN JEFFERSON COUNTY AND LINDENTREE IN CARROLL COUNTY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:20 PM EDTFlash Flood WarningPBZTuscarawas3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.